Hypoglycemia due to hydroxychloroquine, an uncommon association but to keep in mind, case report and review of literature
- Journal of Diabetes, Metabolic Disorders & Control
Patricio Salman Mardones,1 Iván Quevedo Langenegger,1 Macarena Arias Thormann,1 Carlos Stehr Gesche,1 Andrea Bancalari Selman2
PDF Full Text
Case presentation: Female patient, 44 years old, in treatment for an Indeterminate Connective Tissue Disease with Deflazacort and Hydroxychloroquine. It began with a compatible clinical presentation of hypoglycemia objectified between 30 and 60 mg/ dl. Fasting test rules out the biochemical possibility of insulinoma, and with no findings that suggest obvious disease that is responsible for hypoglycemia. It is attributed to hydroxychloroquine, which is suspended. Soon, the clinical presentation of hypoglycemia disappears and the patient remains asymptomatic.
Discussion: The study of hypoglycemia in a context of a non-diabetic patient is always a challenge. A correct medical history and physical examination can give clues about the origin of hypoglycemia. Within the differential diagnosis are the uses of medications that cause hypoglycemia. One of them, hydroxychloroquine, widely used for the treatment of rheumatic diseases, has been described as causing hypoglycemia, although it is a rare occurrence with this drug, but it is well documented in the literature. We review the cases described in the literature and the mechanisms that may explain hydroxychloroquine hypoglycemia.
hypoglycemia, glucose metabolism, hydroxychloroquine